Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 377, NWS Rapid City, SD

September 23, 2016Custer County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Sep 23, 2016, 6:36 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2016, 6:36 PM MDT (00:36 UTC)
Expired
Sep 23, 2016, 7:15 PM MDT
In force
39 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 40 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 2:21 PM MDTSevere Thunderstorm WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 5:17 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 23, 5:17 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Fri Sep 23 2016

.SHORT TERM...(This Evening Through Saturday Night)
Issued at 200 PM MDT Fri Sep 23 2016

20z surface analysis shows low pressure centered over eastern
colorado with a warm front arcing northward from southwestern into
central and eastern South Dakota. A surface trough extends
northward from the low into northeastern Wyoming. The surface low
is expected to track quickly northward across western South Dakota
tonight and into eastern Montana/western North Dakota on Saturday
morning. The upper low is located over far southwestern Wyoming
this afternoon and will track eastward tonight...reaching the
Black Hills area on Saturday morning. Temperatures have risen into
the mid 90s in the area of sunshine south of the warm front over
south central South Dakota, with lower 60s in the region of
stratus over far northwestern South Dakota. A band of showers and
thunderstorms has already developed in the area of strongest lift
to the west of the sfc trough in central Wyoming. That region will
shift northeastward during the rest of this afternoon and
evening. While instability isn't all that strong over northeastern
Wyoming and western South Dakota, 0-6km Bulk Shear is around 50kts
already over northeastern Wyoming. The shear is expected to
increase over western SD this afternoon and evening as the sfc low
moves northward and the upper low approaches from the east. Severe
thunderstorms are possible.

A fast moving cold front will push into northwestern CWA Saturday
afternoon with gusty west to northwest winds. NAM weakest with GFS
showing 45-55kt 850mb wind and well-defined cold air advection.
Have issued wind headlines for parts of nwrn SD from late Saturday
afternoon through Saturday night.

.LONG TERM...(Sunday Through Friday)
Issued at 200 PM MDT Fri Sep 23 2016

Upper trof associated with storm system will cross the
western Dakotas Sunday with northwest flow over the forecast area.
Some showers still possible early on Sunday over far northwestern
SD, with clearing skies through the day. Tight pressure gradient
will continue over SD, although NW winds will decrease slightly over
northwestern SD, winds will increase over the rest of the SD
plains. Temperatures will start warming over northwestern WY and
far western SD Sunday, but cool air advection persists over
central SD. An upper ridge will build over the Rockies for warmer
and drier weather through midweek.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 517 PM MDT Fri Sep 23 2016

Showers and thunderstorms, some severe, will impact the region
this evening. Will see MVFR to IFR cigs/vis in some of the
stronger storms and showers overnight. Should see VFR cigs/vis by
tomorrow morning across parts of western/central South Dakota, but
MVFR/IFR cigs/vis will linger across portions of northeastern
Wyoming through tomorrow morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 5 PM Saturday to 6 AM MDT Sunday for SDZ014-
     025-026-031-032-072-073.

     High Wind Watch from Saturday afternoon through late Saturday
     night for SDZ001-002-012-013.

WY...None.
&&

SHORT TERM...10
LONG TERM...55
AVIATION...McKemy
Hazardous weather outlook, Sep 23, 7:31 AM MDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
731 AM MDT FRI SEP 23 2016

WYZ054-055-241400-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
731 AM MDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND DRIZZLE ARE EXPECTED THIS MORNING REDUCING
VISIBILITIES TO LESS THAN A MILE AT TIMES. SHOWERS AND A FEW
THUNDERSTORMS ARE POSSIBLE.

ACTIVE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 400 PM AND 800 PM. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH QUARTER SIZE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ046-047-049-241400-
MELLETTE-TODD-TRIPP-
831 AM CDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND DRIZZLE ARE EXPECTED THIS MORNING REDUCING
VISIBILITIES TO LESS THAN A MILE AT TIMES. SHOWERS AND THUNDERSTORMS
ARE POSSIBLE THROUGH TONIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-024>032-041>044-072>074-WYZ056>058-071-241400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
731 AM MDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND DRIZZLE ARE EXPECTED THIS MORNING REDUCING
VISIBILITIES TO LESS THAN A MILE AT TIMES. SHOWERS AND A FEW
THUNDERSTORMS ARE POSSIBLE.

ACTIVE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 400 PM AND 800 PM. SEVERE THUNDERSTORMS
ARE POSSIBLE WITH QUARTER SIZE HAIL AND DAMAGING WIND GUSTS. AN
ISOLATED TORNADO IS POSSIBLE NEAR THE BLACK HILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH SATURDAY BRINGING GUSTY WEST TO
NORTHWEST WINDS. WIND GUSTS NEAR 50 MPH ARE POSSIBLE LATE
SATURDAY AFTERNOON INTO SUNDAY.

ISOLATED THUNDERSTORMS MAY OCCUR SATURDAY AFTERNOON AND
EVENING...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Sep 23, 4:22 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
422 PM MDT FRI SEP 23 2016

SDZ027-041-232245-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-
422 PM MDT FRI SEP 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FALL RIVER COUNTY UNTIL
445 PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARDMORE...OR 26 MILES SOUTHEAST OF EDGEMONT...MOVING NORTH AT 55 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...EDGEMONT...PROVO...ARDMORE...RUMFORD...
COTTONWOOD SPRINGS DAM...
CASCADE FALLS AND WESTERN ANGOSTURA RESERVOIR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4348 10399 4345 10347 4300 10340 4300 10382
TIME...MOT...LOC 2221Z 168DEG 47KT 4295 10360

CARSTENS
Local storm report, Sep 23, 5:29 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     15 NW EDGEMONT          43.47N 104.01W
09/23/2016  E60 MPH          FALL RIVER         SD   TRAINED SPOTTER

            PEA SIZE HAIL LASTED A FEW MINUTES

0515 PM     HAIL             15 NW EDGEMONT          43.47N 104.01W
09/23/2016  E0.25 INCH       FALL RIVER         SD   TRAINED SPOTTER

            PEA SIZE HAIL LASTED A FEW MINUTES

&&

MCKEMY
Local storm report, Sep 23, 5:53 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     2 N ANGOSTURA RESERVOIR 43.35N 103.43W
09/23/2016  E70 MPH          FALL RIVER         SD   TRAINED SPOTTER

            HAIL COVERED GROUND. WINDS BLEW OVER SWINGSET.

0542 PM     HAIL             2 N ANGOSTURA RESERVOIR 43.35N 103.43W
09/23/2016  E0.88 INCH       FALL RIVER         SD   TRAINED SPOTTER

            HAIL COVERED GROUND. WINDS BLEW OVER SWINGSET.

&&

MCKEMY
Special weather statement, Sep 23, 6:16 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
616 PM MDT FRI SEP 23 2016

SDZ028-240045-
CENTRAL BLACK HILLS SD-
616 PM MDT FRI SEP 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PENNINGTON COUNTY
UNTIL 645 PM MDT...

AT 616 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BEAR MOUNTAIN LOOKOUT...OR NEAR HILL CITY...MOVING NORTHEAST AT
20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILL CITY...JOHNSON SIDING...SILVER CITY...ROCHFORD...MYSTIC...
PACTOLA RESERVOIR...DEERFIELD RESERVOIR AND BEAR MOUNTAIN LOOKOUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA.

LAT...LON 4386 10359 4387 10384 4414 10377 4414 10340
TIME...MOT...LOC 0016Z 202DEG 19KT 4392 10370

CARSTENS
Local storm report, Sep 23, 6:26 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     8 W JEWEL CAVE          43.73N 103.99W
09/23/2016  M64 MPH          CUSTER             SD   DEPT OF HIGHWAYS

&&

AFOSCATO

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:16 PM MDTSpecial Weather StatementUNRCuster29 min
Sep 23, 7:02 PM MDTSevere Thunderstorm WarningUNROglala Lakota, Pennington43 min
Sep 23, 7:04 PM MDTSpecial Weather StatementUNRLawrence26 min
Sep 23, 7:09 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington51 min
Sep 23, 7:37 PM MDTSevere Thunderstorm WarningUNRPennington38 min
Sep 23, 8:54 PM MDTSpecial Weather StatementUNRPerkins51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.